Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Spokane, WA

July 1, 2008Pend Oreille County, Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 1, 2008, 6:11 PM PDT for Pend Oreille County, Spokane County, Stevens County, Washington. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 6:11 PM PDT (01:11 UTC)
Expired
Jul 1, 2008, 7:15 PM PDT
In force
64 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:40 PM PDTTSTM WND DMG2 Ne Elk, WA8 INCH TREE SNAPPED OFF AND FELL INTO POWER LINES KNOCKING OUT THE POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 020111
SVROTX
WAC051-063-065-020215-
/O.NEW.KOTX.SV.W.0009.080702T0111Z-080702T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON...
  SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF NEWPORT...
  EAST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 715 PM PDT

* AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST
  OF CUSICK TO DIAMOND LAKE...OR ALONG A LINE EXTENDING FROM 22 MILES
  NORTHWEST OF NEWPORT TO 8 MILES SOUTHWEST OF NEWPORT...AND MOVING
  SOUTHWEST AT 8 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELK BY 700 PM PDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4819 11703 4818 11703 4797 11704 4796 11704
      4796 11720 4805 11746 4837 11764 4847 11735
TIME...MOT...LOC 0111Z 055DEG 7KT 4836 11746 4807 11715

$$

FRIES
1 follow-up statement
000 
WWUS56 KOTX 020126
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
625 PM PDT TUE JUL 1 2008

WAC051-063-065-020215-
/O.CON.KOTX.SV.W.0009.000000T0000Z-080702T0215Z/
PEND OREILLE WA-STEVENS WA-SPOKANE WA-
625 PM PDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR NORTHEASTERN SPOKANE...EAST CENTRAL STEVENS AND SOUTHERN PEND
OREILLE COUNTIES...

AT 622 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF CUSICK TO 
DIAMOND LAKE...OR ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST OF 
NEWPORT TO 10 MILES SOUTHWEST OF NEWPORT...MOVING SOUTHWEST AT 8 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ELK BY 700 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4819 11703 4818 11703 4797 11704 4796 11704
      4796 11720 4805 11746 4837 11764 4847 11735
TIME...MOT...LOC 0125Z 055DEG 7KT 4834 11749 4805 11718

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:41 PM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 2:41 PM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT TUE JUL 1 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH
INCREASING LEVELS OF MOISTURE AND INSTABILITY THIS AFTERNOON TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
EASTERN WASHINGTON AND NORTHERN IDAHO. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND LOCALLY
HEAVY RAIN.

&&

.DISCUSSION...
TONIGHT THROUGH FRI...STILL FOCUSING ON THE SHORT-WAVE NOW OVER
FAR NERN OREGON AND THE S ID PANHANDLE THAT WILL LIFT NE THRU THE ID
PANHANDLE OVERNIGHT. GIVEN THE WEAK STEERING FLOW...THE MAIN CONCERN
WILL BE WITH FLOODING. WEVE ALREADY ISSUED FLOOD ADVSYS. THE SEVERE
THREAT STILL LOOKS MARGINAL...MAINLY DO THE LACK OF SUFFICIENT DEEP
LYR SHEAR BELOW 5-6KM AGL. HOWEVER...EVEN THOUGH THIS WEAK SHEAR
DOESNT SUPPORT LONG-LIVED ORGANIZED STRONG
THUNDER...MODIFIED SOUNDINGS SHOW QUITE A BIT OF SBCAPE...ENOUGH
TO SUPPORT ROBUST UPDRAFTS FOR A FEW RADAR VOLUME SCANS THAT WILL
FAVOR ISOLATED SMALL HAIL. FAIRLY HI LCLS ALSO HINTS AT LOCALIZED
STRONG CONVECTIVE GUSTS IN THE PROXIMITY OF THE STRONGER STORMS.
SPC STILL LIKES A SLIGHT RISK OF SVR THUNDER OVER MAINLY THE ID
PANHANDLE INTO THIS EVENING. ONCE THIS WAVE EXITS E...THE NEXT
VORT MAX EMBEDDED IN THE MOIST SW FLOW WILL ARRIVE WED NT AND
THURS FOR THE NEXT BEST CHANCE OF THUNDER. FOR FRI THROUGH
TUES...FOLLOWING A SLIGHT CHANCE OF PCPN SAT...EXPECT DRY AND WARM
WX. THE ONLY BIG CHANGES TO THE FCST WERE FOR TEMPS...NAMELY TO
WARM TEMPS MON AND TUES...AND COOL TEMPS SAT. BZ

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST AT ALL TAF SITES THROUGH 00Z
THU. THE MAIN CONCERN THIS EVENING WILL REVOLVE AROUND THUNDERSTORMS
FORMING OVER THE CASCADES...NORTHERN WA MOUNTAINS...AND CENTRAL ID.
THESE STORMS WILL LIKELY PRODUCE SMALL TO MODERATE HAIL...AND GUSTY
OUTFLOW WINDS UP TO 40 MPH. THE LOCATION OF THE STORMS WILL POSSIBLY
IMPACT THE KEAT AND KLWS TAF SITES THROUGH 03Z. THERE IS A SMALL
CHANCE OF THE STORMS DRIFTING SOUTH THIS EVENING AND POSSIBLY
IMPACTING THE KCOE-KGEG AREAS AFT 02Z THIS EVENING. THE STORMS WILL
GRADUALLY WEAKEN OVERNIGHT. FOR WEDNESDAY THERE WILL BE AN
ADDITIONAL THREAT OF SHOWERS AND THUNDERSTORMS DEVELOPING WITH
DAYTIME HEATING...HOWEVER THEY SHOULD BE WEAKER THAN THE STORMS THIS
AFTERNOON AND EVENING. MOST SHOULD FORM OVER THE MOUNTAINS. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  90  63  92  64  88 /  50  20  10  10  20  20
COEUR DALENE  61  89  59  91  60  87 /  60  20  10  10  20  20
PULLMAN        59  89  58  91  58  85 /  50  10  10  10  20  20
LEWISTON       66  96  66  98  68  93 /  30  10  10  10  20  20
COLVILLE       60  94  58  95  61  93 /  60  20  10  20  20  20
SANDPOINT      60  85  56  87  58  84 /  60  20  10  20  20  20
KELLOGG        61  87  58  91  59  90 /  60  30  20  10  20  20
MOSES LAKE     68 100  64  96  66  93 /  20   0   0  20  20  20
WENATCHEE      69  98  66  92  68  90 /  20  10  10  20  20  20
OMAK           66  97  63  95  64  93 /  30  10  10  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...MOSES LAKE AREA...OKANOGAN VALLEY...
     UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE
     PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 1, 3:29 PM PDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
329 PM PDT TUE JUL 1 2008

IDZ001>004-026-027-WAZ031>033-036>038-022230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF VERY GUSTY WINDS...LOCALLY HEAVY
RAIN...AND SMALL HAIL ARE POSSIBLE IN THE EVENING HOURS. CLOUD TO
GROUND LIGHTNING IS ALSO LIKELY....WHICH COULD CONTRIBUTE TO NEW
FIRE STARTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

WAZ034-035-041>044-022230-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER
THE CASCADE MOUNTAINS INTO THIS EVENING. STORMS WILL LIKELY DRIFT
TO THE NORTHEAST AND WILL HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT
LIGHTNING OVER THE OKANOGAN VALLEY...OKANOGAN HIGHLANDS...AS WELL
AS IN THE WENATCHEE AREA. THE MAIN CONCERN FOR FIRE STARTS IS IN
THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER FINE FUELS ARE
BECOMING DRY. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

In the hours before

Local storm report, Jul 1, 5:32 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 S WILBUR              47.66N 118.70W
06/30/2008  E0.75 INCH       LINCOLN            WA   PUBLIC

            DELAYED REPORT FROM 6/30. INTERSECTION OF STATE ROAD 21
            AND STEWART RD.

&&

JONES
Local storm report, Jul 1, 5:56 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
556 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 SW NEWPORT            48.16N 117.08W
07/01/2008  E0.75 INCH       PEND OREILLE       WA   PUBLIC

            THE PERSON REPORTED HIS WINDSHIELD WAS CRACKED AS HE WAS
            DRIVING DOWN HIGHWAY 2.

&&

JFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:32 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane43 min
Jul 1, 6:03 PM PDTSevere Thunderstorm WarningOTXDouglas42 min
Jul 1, 6:45 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant, Lincoln, Okanogan45 min
Jul 1, 6:48 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane42 min
Jul 1, 6:55 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Stevens65 min
Jul 1, 7:24 PM PDTSevere Thunderstorm WarningOTXSpokane76 min
Jul 1, 7:29 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant, Lincoln61 min
Jul 2, 2:46 PM PDTFire Weather WatchOTX16 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.